Immuno-Oncology Resource Center
Immuno-Oncology Resource Center
Source/Disclosures
Source:

Wang LL, et al. JAMA Dermatol. 2018;doi:10.1001/jamadermatol.2018.1912.

July 18, 2018
2 min read
Save

Adverse skin reactions can occur months after anti-PD-1 treatment

Source/Disclosures
Source:

Wang LL, et al. JAMA Dermatol. 2018;doi:10.1001/jamadermatol.2018.1912.

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Adverse skin reactions to anti-PD-1 therapy for cancer treatment can occur months after therapy initiation and even after patients discontinue treatment, study data showed.

“We had observed in clinic that cutaneous side effects of PD-1 inhibitors could occur much later than what is typically expected for most medications, with some reactions occurring after therapy had already been discontinued,” Emily Y. Chu, MD, PhD, assistant professor of dermatology at Perelman School of Medicine of University of Pennsylvania, told HemOnc Today.  “In trying to report some novel cutaneous reactions associated with PD-1 inhibitor therapy in the last couple of years, we realized that relatively little had been written about the sometimes unusual timing of PD-1-inhibitor reactions relative to more ‘traditional’ medications.”

The researchers performed a retrospective observational study of 17 patients (men, n = 12; mean age, 68.6 years) whose oncologists referred them to an academic dermatology clinic. All patients had at least one skin biopsy sample proving a cutaneous reaction to anti-PD-1 therapy, either in response to the therapy alone or in combination with ipilimumab (Yervoy, Bristol-Myers Squibb).

Time to biopsy-proven reaction during or after patients used pembrolizumab (Keytruda, Merck) or nivolumab (Opdivo, Bristol-Myers Squibb) served as the study’s main outcome.

Most patients had melanoma (n = 12), three had squamous cell carcinoma and two had renal cell carcinoma.

Skin reactions included lichenoid dermatitis, bullous pemphigoid, erythema multiforme, eczema, lupus and sarcoidosis.

In 12 cases, patient reactions occurred 3 months or later after starting nivolumab or pembrolizumab.

Adverse skin reactions presented at a median of 4.2 months after the start of treatment. One reaction occurred at 2 weeks, whereas another occurred 38 months after initiating therapy.

In five cases (29%), reactions presented after the patients had finished treatment.

“It’s critical to realize that an adverse reaction could be occurring secondary to a medication that has been stopped already, as this could impact the care for patients who are treated sequentially with different medications — in cases of progression of disease, for instance,” Chu said. “In other words, it may not be a patient’s current anticancer therapy that is the culprit, but a discontinued medication instead. This is relevant for oncologists who may need to decide whether to stop a given medication because of an adverse reaction: Was the adverse reaction really due to a previously administered medication?”

Further, Chu added, dermatologists should be aware of the timing to such reactions.

“Because dermatologists and oncologists frequently work together to care for patients with cancer treated with these medications, I anticipate that there will be more discussion about appropriate management of cutaneous adverse reactions,” Chu said.– by Andy Polhamus

For more information:

Emily Y. Chu, MD, PhD, can be reached at department of dermatology, Perelman School of Medicine at University of Pennsylvania, 3600 Spruce St., Floor 2, Maloney Building, Philadelphia, PA 19104; email: emily.chu@uphs.upenn.edu.

Disclosures: Chu reports no relevant financial disclosures. One author reports honoraria and research funding from Bristol-Myers Squibb, Incyte and Merck outside the submitted work.